Tornadoes · United States · Missouri · 2021

EF0 tornado, Dudenville to Golden City, Missouri, October 11, 2021

From Dudenville to Golden City, this EF0 tornado ran 2.4 miles across Jasper and Barton counties on October 11, 2021, touching down at 4:44 AM CDT and reaching 50 yards wide. It killed nobody, and did $80,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
October 11, 2021
Touchdown
4:44 AM CDT (09:44 UTC)
Lifted
4:48 AM CDT (09:48 UTC)
On the ground
4 minutes
Path length
2.4 miles (3.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$80,000
Counties
Jasper and Barton counties
Touchdown point
37.320, -94.120
Lift-off point
37.353, -94.110
Record number
2110110344-01

The damage survey

6 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Start point of Jasper/Barton County Line tornado.
  • End point of Jasper/Barton County Line tornado.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed over Oklahoma and Kansas during the afternoon of the 10th and moved eastward into southeast Kansas and southwest Missouri from the late evening of the 10th to the late morning of the 11th. Two tornadoes touched down across extreme southwest Missouri during the early morning of the 11th. An EF-1 tornado occurred over southern Newton County near Goodman, and an EF-0 tornado occurred near Dudenville, along the Jasper and Barton County Line. Damage was reported to large trees, power lines, a barn and a manufactured home.

A National Weather Service Storm survey confirmed that and EF-0 tornado touched down in northeastern Jasper County then lifting in southeastern Barton County with an intermittent damage path. The tornado tacked to the north for just over 2 miles with maximum wind speeds of 85 mph and a width of 50 yards in Jasper county before crossing SE 100th Road and moving into Barton county. Several trees were snapped or uprooted, a barn roof was significantly damaged and a center pivot irrigation system was flipped over. The tornado path continued into Barton County.

A National Weather Service storm survey determined that and EF-0 tornado touched down in northeastern Jasper County and lifted shortly after entering southeastern Barton County. This is the continuation of the tornado that touched down in Jasper County. The tornado crossed into Barton County along SE 100th Road and tracked for about a quarter of a mile before lifting. The tornado damages several trees before lifting.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Oct 11, 2:52 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 11, 2:52 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 AM CDT Mon Oct 11 2021

.SHORT TERM...(Today and tonight)
Issued at 151 AM CDT Mon Oct 11 2021

Forecast Messages:
1. Storms (some severe) will push through CWA by 8am this morning.
Some wrap-around showers could continue through the late morning
hours.

2. Another storm system brings chances for strong, possibly
severe, storms by Wednesday morning.

3. A stalled boundary should provide the focus for continued rain
chances Thursday and Friday.

4. A drier and much cooler air mass will shift over the region
this weekend.

A complex of showers and thunderstorms is currently moving across
southwestern Missouri. The severe threat with this round of
storms is on a downward trend. The tornado watch for our
southwestern counties was allowed to expire at 2am. Isolated
damaging wind gusts with some of the stronger storms are still
possible. A second round of storms is currently developing in
eastern Oklahoma nearer to the surface cyclone and along the cold
front. Current trends and model guidance suggest that this round
of storms will enter the CWA around 08Z. Models are hinting at
SBCAPE reaching 1000J/kg by the time this round of storms slides
into the area. With good shear still present, this round of storms
could pose a severe threat. Damaging wind gusts and small hail
look to be the main impacts. This second complex of storms should
push through the CWA by 13Z-14Z this morning. Some wrap- around
showers/storms could persist through the late morning hours. In
terms of flood risk, storms are behaving thus far. This first
round of storms looks to be dropping a widespread 0.75-1.25 inches
of rain. Some higher totals have been noted in the southwestern
corner of the CWA where stronger storms were observed. Flooding
potential will need to be monitored through the morning with this
second round of storms, but no widespread impacts are expected.
Final rainfall totals across the CWA should average out around 1-2
inches with the possibility of higher totals near 4 inches by the
end of the morning. The Flash Flood Watch continues through 7am
this morning.

As the center of low pressure passes north of our area, gusty
winds are expected to continue into this afternoon. The CWA
should be behind the main trough axis of this upper-level system
by early afternoon. Precipitation chances will dwindle drastically
in the afternoon hours. With the passage of a cold front and
continued cloud cover into the afternoon, high temperatures in the
low to mid 70s are expected today.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 AM CDT Mon Oct 11 2021

Another strong upper-level storm system looks to shift
northeastward out of the Southwest US and into the Northern
Plains Tuesday into Wednesday. This will spark surface
cyclogenesis in Eastern Colorado, allowing for a period of strong
return flow into the Central Plains Tuesday afternoon into Tuesday
night. Dewpoints in the mid 60s look to advect into our area ahead
of a frontal feature. This front should be the focus for
shower/storm development in our area Wednesday morning into
Wednesday afternoon. The severe threat should maximize west of the
CWA. Instability looks to be more on the modest side with GEFS
and ECMWF probabilities around 50% of MLCAPE exceeding 500 J/kg in
our area. Probabilities drop off to around 0-10% with MLCAPE
exceeding 1000 J/kg. However, 40-50 knots of 0-6km bulk shear will
be supportive of organized updrafts. SPC currently has a Marginal
risk for the CWA's western counties.

This frontal/strong theta-E gradient feature looks to stall over
Central Missouri and provide the focus for shower/storm
development through Friday. With a continued broad troughing
pattern over the western US, increased precipitation chances are
expected Thursday and Friday. The WPC Cluster Analysis Tool (WCAT)
shows good model consensus supporting precip chances Wed-Fri. A
vigorous shortwave trough looks to finally push through the
Central Plains late Friday, dragging along a surface cold front
providing the focus for one last round of showers/storms Friday
evening into Friday night.

A drier and much cooler airmass moves over the region by Saturday.
We should get a good taste of Fall weather this weekend with high
temperatures in the low to mid 60s and low temperatures in the
low to mid 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 145 AM CDT Mon Oct 11 2021

KSGF/KJLN/KBBG tafs: Sfc low over northeast OK will move northeast
to eastern IA by 00z/early Monday evening. Showers/tstms will
occur near the sfc low early in the taf period with mvfr/ifr
conditions possible in heavier showers/tstms. As the low exits,
lower ceilings will briefly occur with showers before clearing
occurs after 00z. Gusty winds will veer to the west after 12z the
weaken late in the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ066-067-077-
     078-088-089-093-094-101.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ073-097-101.

&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...DSA
Hazardous weather outlook, Oct 11, 3:50 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
350 AM CDT Mon Oct 11 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

A vigorous storm system forced robust thunderstorms to develop
across central and northeast Oklahoma last night and brought
severe weather and a couple brief spin-ups to far southwest
Missouri. Currently a second round of storms is entering southeast
Kansas and southwestern Missouri. These storms will push through
the Missouri Ozarks and exit the area by mid-morning. Some of the
stronger storms will be capable of producing damaging wind gusts
and quarter size hail. An isolated tornado or two is possible.

Heavy rainfall rates of 2 inches per hour are possible with these
storms and could lead to localized flooding this morning. A Flash
Flood Watch has been issued for portions of southeastern Kansas
and southwestern Missouri until 7am where localized rainfall
amounts up to 4 inches will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active weather pattern looks likely by mid-week as an upper-
level storm system brings chances of rain back to the region by
Wednesday morning. Strong to severe storms are possible. A stalled
front/boundary will provide the focus for increased rain chances
through Friday. Flooding potential will need to be monitored with
multiple days of rain chances.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this morning for
southeast Kansas and southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Langfeld

In the hours before

Local storm report, Oct 11, 1:28 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 AM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     TORNADO          4 SW NEOSHO             36.83N 94.43W
10/11/2021                   NEWTON             MO   NWS EMPLOYEE

            RADAR CONFIRMED TORNADO.

&&

TITUS
Local storm report, Oct 11, 1:38 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TORNADO          5 SW NEOSHO             36.82N 94.43W
10/11/2021                   NEWTON             MO   EMERGENCY MNGR

            BUILDING DAMAGE AND LARGE TREES DOWN NEAR
            INTERSECTION OF PALM AND JAGUAR ROADS. RADAR
            TDS ALSO AT THIS LOCATION. TIME ESTIMATED
            FROM RADAR.

&&

TITUS
Special weather statement, Oct 11, 3:16 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 AM CDT Mon Oct 11 2021

KSZ097-101-110900-
Cherokee KS-Crawford KS-
316 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Cherokee and Crawford
Counties through 400 AM CDT...

At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edna to near Welch to near Jay. Movement
was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Cherokee...                       Weir...
Lowell...                         Sherman...
Scammon...                        Chicopee...
Mccune...                         Walnut...
West Mineral...                   Treece...
Hepler...                         Roseland...
Neutral...                        Melrose...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 9509 3767 9491 3748 9467 3737 9462
      3700 9462 3700 9507
TIME...MOT...LOC 0816Z 205DEG 53KT 3710 9533 3685 9504 3644 9484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Oct 11, 3:39 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
339 AM CDT Mon Oct 11 2021

MOZ088-093-101-102-110915-
Barry MO-Jasper MO-Newton MO-McDonald MO-
339 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Newton, McDonald,
western Barry and Jasper Counties through 415 AM CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to near Neosho to near Hiwasse.
Movement was north at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Oronogo...                        Seneca...
Granby...                         Anderson...
Carterville...                    Noel...
Duquesne...                       Dodge...
Sarcoxie...                       Goodman...
Duenweg...                        South West City...
Jasper...                         Diamond...

This includes the following highways...
 Interstate 44 between mile markers 1 and 30.
 Interstate 49 between mile markers 1 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3736 9461 3735 9419 3703 9406
      3694 9406 3693 9404 3650 9393
TIME...MOT...LOC 0839Z 199DEG 50KT 3711 9472 3682 9446 3640 9430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Oct 11, 3:53 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
353 AM CDT Mon Oct 11 2021

KSZ073-097-101-MOZ066-077-110945-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Barton MO-
353 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Bourbon, northern
Cherokee, Crawford, Barton and Vernon Counties through 445 AM CDT...

At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to 8 miles west of Purcell to near
Diamond. Movement was north at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Fort Scott...
Lamar...                          Frontenac...
Columbus...                       Galena...
Girard...                         Arma...
Marmaton...                       Golden City...
Liberal...                        Cherokee...
Weir...                           Sheldon...
Mulberry...                       Scammon...
Chicopee...                       Mccune...

This includes Interstate 49 between mile markers 57 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9508 3804 9461 3806 9461 3806 9450
      3765 9407 3735 9409 3736 9462 3701 9462
      3732 9508
TIME...MOT...LOC 0853Z 190DEG 63KT 3763 9498 3729 9458 3701 9438

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Oct 11, 4:15 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 AM CDT Mon Oct 11 2021

MOZ088-089-093-094-101-102-111015-
Barry MO-Jasper MO-Dade MO-Newton MO-McDonald MO-Lawrence MO-
415 AM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of eastern Newton,
eastern McDonald, western Barry, western Lawrence, Jasper and western
Dade Counties through 515 AM CDT...

At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Granby to near Elkins.
Movement was north at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage...                       Neosho...
Webb City...                      Roaring River State Park...
Big Sugar Creek State Park...     Monett...
Cassville...                      Oronogo...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Pierce City...                    Duenweg...
Purdy...                          Lockwood...
Jasper...                         Diamond...
Seligman...                       Exeter...

This includes the following highways...
 Interstate 44 between mile markers 11 and 43.
 Interstate 49 between mile markers 35 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9432 3735 9455 3737 9452 3735 9409
      3758 9407 3758 9392 3650 9375 3650 9426
TIME...MOT...LOC 0915Z 187DEG 58KT 3739 9438 3689 9418 3608 9406

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Titus

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

9.7 hours before the tornado, 56 km from the path. October 11, 2021.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -66651, lifted condensation level 2067 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-66651 J/kg
Surface CAPE
42 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Joplin (JLN), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the touchdown began at 09:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of October 11, 2021

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 111:08 AM CDTEF1Newton, MO3.390$75,000
October 112:37 PM CDTEF2Greene, IL5.875$100,000
October 113:26 PM CDTEF0Morgan, IL1.450
October 114:28 PM CDTUnratedWoodford, IL0.330
October 114:45 PM CDTEF0Woodford, IL2.575
October 115:10 PM CDTEF0Lake, IL to IN1.670
October 115:39 PM CDTUnratedWoodford, IL2.550
October 115:47 PM CDTUnratedPutnam, IL0.010
October 116:30 PM CDTUnratedLaSalle, IL0.440

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.